Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 65, NWS Nashville, TN

May 2, 2008Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 2, 2008, 8:33 PM CDT for Wayne County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2008, 8:33 PM CDT (01:33 UTC)
Expired
May 2, 2008, 9:00 PM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Wayne County, TN

The radar

The Columbus AFB radar (KGWX), 156 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 030134
SVROHX
TNC181-030200-
/O.NEW.KOHX.SV.W.0065.080503T0133Z-080503T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
833 PM CDT FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WAYNE COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF WAYNESBORO...

* UNTIL 900 PM CDT

* AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 20 MILES SOUTHWEST OF
  WAYNESBORO...AND MOVING NORTHEAST AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAYNESBORO BY 900 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR MIDDLE TENNESSEE.

LAT...LON 3529 8801 3531 8800 3545 8774 3525 8760
      3509 8799 3511 8801
TIME...MOT...LOC 0133Z 239DEG 27KT 3518 8803

$$

JLM
1 follow-up statement
000 
WWUS54 KOHX 030146
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
846 PM CDT FRI MAY 2 2008

TNC181-030200-
/O.CON.KOHX.SV.W.0065.000000T0000Z-080503T0200Z/
WAYNE TN-
846 PM CDT FRI MAY 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WAYNE COUNTY...

AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF
WAYNESBORO...MOVING NORTHEAST AT 31 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAYNESBORO BY 900 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR MIDDLE TENNESSEE.

LAT...LON 3529 8801 3531 8800 3545 8774 3525 8760
      3509 8799 3511 8801
TIME...MOT...LOC 0146Z 239DEG 27KT 3523 8793

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:37 PM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, May 2, 2:37 PM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
237 PM CDT FRI MAY 2 2008

.SHORT TERM...(THRU SUN NITE)
CURRENT...MORE CONVECTION THAN EXPECTED TODAY AS H5 IMPULSES MOVE
NE ACROSS AREA. SOME SMALL HAIL REPORTED. TEMPS IN UPPER 60S TO
LOWER 70S.

CONVECTION NOW SHOWING UP OVER WRN TN (WITH NUMEROUS SEVERE INCLUDING
TORNADO) COULD MAKE ITS WAY INTO FAR W THIS EVE...BUT EXPECT MAIN
SQLLN TONITE NW PORTIONS AROUND 06Z...BNA (AND MOST LIKELY WEAKENING)
AROUND 08Z OR 09Z...AND APPROACHING PLATEAU 12Z. SPC HAS SLITE
RISK ALL BUT PLATEAU AND ADJACENT COUNTIES AND HAVE ACCEPTED. MAIN
RISK WILL BE DAMAGING WINDS AND HAIL BUT ISOLATED TORNADOES NOT
OUT OF QUESTION.

SPC HAS GONE WITH SLITE RISK ALL BUT NW SECTIONS FOR TOMORROW
AFTERNOON WITH MAIN FRONT. HAVE ACCEPTED THIS AS WELL...BUT
MIDNITE SHIFT CAN ADDRESS FOR ZONE INCLUSION.

AFTER FRONT...ANOTHER GOOD COOL-DOWN WITH LOTS OF CLEAR SKIES SUN
AND SUN NITE.

.LONG TERM...
CLEAR SKIES AND FAIRLY COOL (ESPECIALLY AT NITE) MON INTO TUE WITH
SOME WEAK RETURN FLOW BY TUE. TUE NITE AND WED SOME WAA CONVECTION
POSSIBLE...THAN A SOUTHERN STREAM SYSTEM COULD MOVE ACROSS THU
INTO THU NITE.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      61  73  46  68 /  80  40  10   0
CLARKSVILLE    58  70  42  67 /  80  30  10   0
CROSSVILLE     60  70  44  64 /  50  70  10   0
COLUMBIA       62  72  47  69 /  80  40  10   0
LAWRENCEBURG   62  71  47  70 /  80  30  10   0
WAVERLY        60  71  44  69 /  80  30  10   0
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/MAG
Hazardous weather outlook, May 2, 10:38 AM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1038 AM CDT FRI MAY 2 2008

TNZ005>009-022>030-056>062-075-093>095-031030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-PERRY-
HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-
LAWRENCE-GILES-
1038 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT MAY BRING A ROUND OF SEVERE WEATHER TO MIDDLE
TENNESSEE TONIGHT. A LINE OF THUNDERSTORMS WILL MOVE EAST INTO
WEST MIDDLE TENNESSEE AROUND MIDNIGHT...AND INTO THE METRO NASHVILLE
LATE. THE MAIN WEATHER HAZARDS WILL BE LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE ANOTHER CHANCE FOR SEVERE WEATHER SATURDAY AFTERNOON
WHEN THE MAIN FRONT PUSHES THROUGH. THIS WILL LIKLEY NOT BE A
PROBLE FOR THE NORTHWEST SECTIONS. AGAIN...LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

TNZ010-011-031>034-063>066-077>080-031030-
CLAY-PICKETT-JACKSON-PUTNAM-OVERTON-FENTRESS-CANNON-DEKALB-WHITE-
CUMBERLAND-COFFEE-WARREN-GRUNDY-VAN BUREN-
1038 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR SEVERE WEATHER SATURDAY AFTERNOON WHEN
THE MAIN FRONT PUSHES THROUGH. AGAIN...LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

17/MAG

In the hours before

Local storm report, May 2, 5:07 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
507 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     15 SSW CAMDEN           35.86N 88.21W
05/02/2008                   BENTON             TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ON HIGHWAY 192 AND KELLY RD.
            PUBLIC OBSERVED A FUNNEL CLOUD.

&&

ORCHANIAN
Local storm report, May 2, 5:07 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
507 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     12 SSW CAMDEN           35.86N 88.21W
05/02/2008                   BENTON             TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ON HIGHWAY 192 AND KELLY RD.
            PUBLIC OBSERVED A FUNNEL CLOUD.

&&

CORRECTED FOR DISTANBCE FROM CAMDEN.
ORCHANIAN
Special weather statement, May 2, 7:24 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
724 PM CDT FRI MAY 2 2008

TNZ059-062-030130-
RUTHERFORD-WILLIAMSON-
724 PM CDT FRI MAY 2 2008

...A STRONG THUNDERSTORM WAS AFFECTING WESTERN RUTHERFORD AND
EASTERN WILLIAMSON COUNTIES...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF NOLENSVILLE...OR 14 MILES WEST
OF MURFREESBORO...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL...SMALLER THAN PEAS...AND GUSTY WINDS AROUND 40 MPH ARE
EXPECTED WITH THIS STORM.

THE THUNDERSTORM WILL AFFECT MURFREESBORO BY 735 PM CDT...AND
NORTHEAST RUTHERFORD COUNTY BY 755 PM CDT.

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:54 PM CDTTornado WarningOHXCheatham, Dickson, Houston, Montgomery, Robertson, Stewart36 min
May 3, 12:46 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Montgomery, Robertson29 min
May 3, 1:22 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner23 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.